Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 8, 1998, 9:23 PM EST for Alexander County, Iredell County, North Carolina. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 9:23 PM EST (02:23 UTC)
- Expired
- Jan 8, 1998, 9:45 PM EST
- In force
- 22 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Alexander County, NC, Iredell County, NC
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 9:30 PM EST | Hail 0.75 | New Hope, NC | |
| Jan 8, 9:30 PM EST | Hail 0.75 | Taylorsville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 090223 RRA SVRGSP NCC003-097-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 923 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...NORTHERN ALEXANDER COUNTY...NORTHERN IREDELL COUNTY RADAR AT 923 PM EST DETECTED 2 SEVERE THUNDERSTORMS. THIS FIRST WAS LOCATED IN NORTHEAST ALEXANDER COUNTY. THE OTHER WAS LOCATED IN NORTHERN IREDELL COUNTY. BOTH STORMS WERE MOVING NORTHEAST AT 35 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. KAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 8:09 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 8, 8:09 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 809 PM EST THU JAN 8 1998 ALL...CONSIDER RAISING LOWS A BIT RAH...ADD THUNDER NW PIED/NRN FTHLLS GENERALLY AGREE WITH TIMING OF CONVECTION IN NEW SWODY1. CONVECTION ORGANIZING ALONG TWO MOISTURE BOUNDARIES...ONE JUST WEST OF A CLT- CAE LINE...THE SECOND FROM EAST OF TYS TO BETWEEN ATL-AHN. CONVECTION WILL END FROM WEST TO EAST AS THE SECOND BOUNDARY SWEEPS EAST ACROSS AREA...SO CURRENT WORDING OF STORMS ENDING IN THE WEST LOOKS FINE. WUD ADD THUNDER IN NRN FTHLLS/NW PIEDMONT OF NC. NEXT QUESTION IS WILL TEMPS FALL TO FORECAST LOWS. COOL DRY AIR IS STILL BACK IN MS AND NRN AL. CURRENT THINKING IS MINS SHUD GO UP A CAT MOST AREAS...ESPECIALLY ERN SECTIONS. ZOLTOWSKI
In the hours before
Local storm report, Jan 8, 8:13 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
813 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
812 PM 1 S BESSEMER CITY NC .75 INCH HAIL
01/08/98 GASTON REPORTED BY LOCAL LAW
ENFORCEMENT OFFICIALS.
KAJLocal storm report, Jan 8, 8:13 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
813 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
812 PM 1 S BESSEMER CITY NC .75 INCH HAIL
01/08/98 GASTON REPORTED BY LOCAL LAW
ENFORCEMENT OFFICIALS.
KAJLocal storm report, Jan 8, 8:28 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
828 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
828 PM 2 W WAYNESVILLE NC 1.00 INCH HAIL
01/08/98 HAYWOOD REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 8:28 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
828 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
828 PM 2 W WAYNESVILLE NC 1.00 INCH HAIL
01/08/98 HAYWOOD REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 8:47 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
847 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
840 PM LINCOLNTON NC 1.00 INCH HAIL
01/08/98 LINCOLN QUARTER SIZE HAIL AROUND
MUCH OF THE CITY OF
LINCOLNTON. REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 8:47 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
847 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
840 PM LINCOLNTON NC 1.00 INCH HAIL
01/08/98 LINCOLN QUARTER SIZE HAIL AROUND
MUCH OF THE CITY OF
LINCOLNTON. REPORTED BY 911
COMMUNICATIONS CENTER
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:52 PM EST | Severe Thunderstorm Warning | GSP | Madison | 23 min |
| Jan 8, 8:08 PM EST | Severe Thunderstorm Warning | GSP | Gaston | 37 min |
| Jan 8, 8:21 PM EST | Severe Thunderstorm Warning | GSP | Haywood, Madison | 39 min |
| Jan 8, 8:35 PM EST | Severe Thunderstorm Warning | GSP | Catawba, Lincoln | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.